MAUDE Adverse Event Report: COOK INC FLEXOR RAABE GUIDING SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR RAABE GUIDING SHEATH; DYB INTRODUCER, CATHETER
Model Number G13009
Medical Device Problem Codes Material Separation (1562); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 10/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: lab manager.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, at the completion of an angiogram of the left leg, the hub and shaft of a flexor raabe guiding sheath separated upon attempted removal of the device from the patient.The (b)(6) patient had an infected ulcer of the left second toe and possible osteomyelitis.In addition, he had a history of type ii diabetes, stage three kidney disease, a cerebrovascular accident, and an above-the-knee amputation of the right leg.The patient was bound to a wheelchair.The groins were scarred bilaterally, and the aortic bifurcation was steep, with iliac stents in place.Access was obtained in the scarred right groin and insertion of the device was ¿relatively easy¿.Another manufacturer¿s atherectomy device was used through the sheath during the procedure.At the end of the procedure, which lasted approximately ninety minutes, the user attempted to pull the device from the patient; however, the hub separated from the device.Blood loss was estimated at 200 milliliters; however, administration of blood products was not required.At that point, the user attempted to reinsert the dilator, but it could not be fully inserted.The physician continued to pull on the sheath when a snap was felt past the aortic bifurcation.Wire access was maintained, and the physician attempted to remove the sheath by inserting a smaller sheath and balloon; however, the devices would not pass through.The user left the separated portion of the sheath in the left groin and the patient was taken to surgery for a cut-down procedure, where the separated portion of the sheath was removed.The patient was initially admitted to the intensive care unit; however, was reportedly recovering well, was cleared by vascular, and transferred to the floor on an unknown date.A left groin hematoma of unknown size and significance was noted.On the evening of post-procedure day three, the patient was found unresponsive and hypotensive.A work-up revealed a likely massive myocardial infarction with cardiac arrest.The patient died the following day.
 
Event or Problem Description
No new patient or event information to report.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Description of event: as reported, at the completion of an angiogram of the left leg, the hub and shaft of a flexor raabe guiding sheath separated upon attempted removal of the device from the patient.The 93-year-old patient had an infected ulcer of the left second toe and possible osteomyelitis.In addition, he had a history of type ii diabetes, stage three kidney disease, a cerebrovascular accident, and an above-the-knee amputation of the right leg.The patient was bound to a wheelchair.The groins were scarred bilaterally, and the aortic bifurcation was steep, with iliac stents in place.Access was obtained in the scarred right groin and insertion of the device was ¿relatively easy¿.Another manufacturer¿s atherectomy device was used through the sheath during the procedure.At the end of the procedure, which lasted approximately ninety minutes, the user attempted to pull the device from the patient; however, the hub separated from the device.Blood loss was estimated at 200 milliliters; however, administration of blood products was not required.At that point, the user attempted to reinsert the dilator, but it could not be fully inserted.The physician continued to pull on the sheath when a snap was felt past the aortic bifurcation.Wire access was maintained, and the physician attempted to remove the sheath by inserting a smaller sheath and balloon; however, the devices would not pass through.The user left the separated portion of the sheath in the left groin and the patient was taken to surgery for a cut-down procedure, where the separated portion of the sheath was removed.The patient was initially admitted to the intensive care unit; however, was reportedly recovering well, was cleared by vascular, and transferred to the floor on an unknown date.A left groin hematoma of unknown size and significance was noted.On the evening of post-procedure day three, the patient was found unresponsive and hypotensive.A work-up revealed a likely massive myocardial infarction with cardiac arrest.The patient died the following day.Investigation ¿ evaluation: a document based investigation was performed including a review of complaint history, device history record, documentation, the instructions for use, manufacturing instructions, quality control data, and specifications.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was made out of specification.A review of the device history record found no non-conformances related to the reported failure mode.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: "warnings- if resistance is encountered during advancement of flexor sheath, assess cause of resistance and consider dilation of any restriction identified or consider alternate treatment strategy.If flexor sheath is advanced through resistance, force to remove the sheath will be higher, increasing the risk of sheath material or hub separation upon withdrawal.Precautions while inserting, manipulating or withdrawing a device through the sheath, always maintain sheath position.Sheath removal: 1.Insert a wire guide until its tip extends at least 10cm past the tip of the sheath.2.Remove the sheath.Avoid applying traction to hub during removal.If resistance is anticipated or encountered during withdrawal of the flexor sheath, consider reinserting the dilator and removing the sheath and dilator as a unit.3.Remove the wire guide." this failure in flexors was previously investigated under capa.Capa investigation explored the possibilities of flare geometry variability, sterilization, procedural use, and axial compression causing proximal fitting separation.They did not find deficiencies in the design, specification, manufacturing, or labeled warnings for the flexor product line.The capa team did not arrive at a definitive root cause.The following primary contributing factor has been identified: -cook flexor devices are able to be advanced into restrictive anatomies.The capa investigation showed clinical users may be using these devices to force through restrictive anatomy causing separation upon removal.¿ a review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.Based on the evaluation, the causes of this complaint are patient anatomy as the physician reported the following "the groins were scarred bilaterally, and the aortic bifurcation was steep, with iliac stents in place.Access was obtained in the scarred right groin".Per the quality engineering risk assessment, no further action is warranted.Cook will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
FLEXOR RAABE GUIDING SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10781566
Report Number1820334-2020-02002
Device Sequence Number1138093
Product Code DYB
UDI-Device Identifier00827002130098
UDI-Public(01)00827002130098(17)210529(10)8913346
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K142829
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/29/2021
Device Model NumberG13009
Device Catalogue NumberKCFW-5.0-38-55-RB-RAABE
Device Lot Number8913346
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/08/2020
Supplement Date Received by Manufacturer01/20/2021
Initial Report FDA Received Date11/03/2020
Supplement Report FDA Received Date01/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DIAMONDBACK ATHERECTOMY
Outcome Attributed to Adverse Event Required Intervention;